Background: Lipodystrophy (LD; peripheral lipoatrophy, central adiposity) hyperlipidaemia and insulin resistance often complicate protease inhibitor-containing antiretroviral therapy. Lipoatrophy and abdominal distension were observed in protease inhibitor-naive nucleoside analogue reverse transcriptase inhibitor (NRTI) recipients with lactic acidaemia and hepatic impairment, which are known NRTI-induced mitochondrial toxicities.
Design and setting: Case-control study in a university-based outpatient clinic.
Patients and methods: The patients studied included 14 NRTI recipients with lipoatrophy, 32 antiretroviral-naive patients without LD, 28 NRTI recipients without LD, 44 combined NRTI-protease inhibitor recipients without LD, and 102 NRTI-protease inhibitor recipients with LD. Data was obtained on body composition (questionnaire, physical examination, dual-energy x-ray absorptiometry and abdominal computerized tomography), with biochemical, lipid and glycaemic parameters.
Results: The NRTI-LD syndrome was characterized by recent onset fatigue and nausea, peripheral lipoatrophy (6 kg loss over 4 months), abdominal distension (ascites +/- hepatomegaly) and elevated lactate (4.6, 1.1, 1.2, 1.4 and 1.7 mmol/l, respectively; P< 0.0001) and liver enzymes. Cases without hepatic involvement also had lower body fat and greater lactate than unaffected controls. Metabolic disturbances and weight improved after cessation. The NRTI-LD syndrome differed from protease inhibitor-related LD syndrome by the presence of recent onset symptoms and weight loss, higher lactate and alanine aminotransferase, and lower albumin, cholesterol, triglycerides, glucose and insulin. In treated controls, current stavudine therapy, protease inhibitor duration, and lactic acidaemia were independently associated with both lipoatrophy and abdominal obesity; total NRTI duration was also associated with lipoatrophy, and lamivudine and protease inhibitor duration with buffalo hump.
Conclusions: A syndrome of lipoatrophy, constitutional illness, lactic acidaemia and hepatic dysfunction can complicate NRTI therapy. Both protease inhibitor and NRTI therapies, particularly if associated with lactic acidaemia, contribute to LD syndrome, but have some distinguishable clinical and metabolic effects.